Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 170, NWS Midland/Odessa, TX

May 31, 1997Andrews County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 31, 1997, 10:28 AM CDT for Andrews County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 1997, 10:28 AM CDT (15:28 UTC)
Expired
May 31, 1997, 11:00 AM CDT
In force
32 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Andrews County, TX

The radar

The Midland/Odessa radar (KMAF), 58 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 3.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

532 
WUUS1 KMAF 311530 RRA
SVRMAF
TXC003-311600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
1028 AM CDT SAT MAY 31 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1100 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...SOUTHWESTERN ANDREWS COUNTY
 
AT 1025 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 25 MILES WEST OF ANDREWS OR 16 MILES SOUTHWEST OF
FRANKEL CITY MOVING SOUTHEAST AT 15 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS...BUT MAY CROSS
HIGHWAY 115 BY 1050 AM CDT.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.


TJT/JLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 10:14 AM CDT, 14 minutes earlier.

Area forecast discussion, May 31, 10:14 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION...CORRECTED TEXT
NATIONAL WEATHER SERVICE MIDLAND TX
1011 AM CDT SAT MAY 31 1997

WDLY SCT TSRA EXTENDING FROM LEA CNTY NM TO NE OF FST DECREASING IN
INTENSITY AND SHOULD DISSIPATE AROUND NOON CDT. 12Z MAF SOUNDING
RATHER WORKED OVER BY CONVECTION...AND SIGNIFICANTLY COOLER BELOW
700 MB DUE TO WET BULB COOLING AND FROPA. FCST HIGHS OF LWR 80S
OVER PERMIAN BASIN STILL ATTAINABLE AS 12Z UA DATA SHOWED WK CAA UP
TO H7 THIS MRNG. MTN AREAS AND TRANS-PECOS STILL SHOW BEST INSTBY
AXIS THIS EVE...BUT MAY HAVE TROUBLE RECOVERING UNTIL LATE AFTN
GIVEN CURRENT ACTIVITY. STRONG H7 CAP STILL IN PLACE FARTHER W PER
12Z EPZ SOUNDING...SO CURRENT FCSTS OF 80 PCNT CHC NO RAIN LOOK
GOOD. NO CHGS SUGGESTED.

TJT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:04 AM CDTSevere Thunderstorm WarningMAFLoving, Winkler61 min
May 31, 7:13 AM CDTSevere Thunderstorm WarningMAFCrane62 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.